My 13yo son Sean was diagnosed with Type 1 diabetes nine months ago. He is also significantly ADHD, requiring daily medication in order to be able to function socially and academically.
We have found that the ADHD meds and the insulin are difficult to schedule because the ADHD meds suppress the appetite, and now that he has diabetes, he cannot skip meals. We have had to give up the best ADHD meds (such as Focalin XR) because they are slow-release, and when he takes them he cannot eat for up to eight hours at a time.
We have had to adhere to a very strict schedule: insulin/breakfast, gereric 3-hour Ritalin, morning school, insulin/lunch, more gereric 3-hour Ritalin, afternoon school, snack/insulin, more gereric 3-hour Ritalin, karate, dinner/insulin, snack, bedtime. If we deviate from this schedule in the least, it throws everything off.
Also, his ADHD hyperactivity increases dramatically with high blood glucose, significantly affecting his ability to get along with other people. Add that into normal teen emotional issues, and you have a real mess. (Plus, our ADHD doctor passed away suddenly just before Sean's diabetes diagnosis, and we have yet to find someone else.)
I don't really have any specific question other than, "Are there other families out there struggling with the combination of significant ADHD and Type 1 diabetes in a teen?" I would be grateful to hear of your experiences and ideas that have worked for you.
Hi. I'm not a medical professional, just the parent of a kid with diabetes. What insulin is he using? If he's not using NPH as his long acting insulin, skipping meals isn't as big of deal. Something like Lantus or Levemir as the long acting would work fine, then for meals when he can eat he would just give a bolus shot with Novolog or some other fast acting.
I am a parent of a 14 year old with type 1 but he has refused to be diagnosed or take any medication for ADHD although when he was 12 the doctors confirmed he was a likely candidate. He has terrible bursts of anger and lashes out at his siblings and is verbally abusive. Life has got worse since his Dad and I separated 18 months ago and he is in constant trouble and his education is suffering.
Without his co-operation to take medication for ADHD and to control his diabetes life is becoming unbearable for all, I just want him to be happy.
Don't give stimulant medication until his blood glucose levels are in normal range! If he is having high levels, then the insulin is more important because low insulin will affect the brain and make any stimulant meds ineffective. Education is the best way to approach this in a kid who may be resistant to wanting to deal with it. They might be anxious about social issues with "being different" and are merely reacting to that. Make the child become an active participant in their own health and well-being, so they can feel like they are the ones who have control over it and little by little they will come around because they will start to see the difference in how they feel and how they are able to get along in the world. Do some internet searches on "ADHD medications and insulin" and you will see some interesting studies that you can show to your child and have a discussion about. See this one as an example: http://adhd-treatment-options.blogspot.com/2009/05/adhd-methylphenidate-and-blood-sugar.html
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.